News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Possible to build tolerance to Levothyroxine?


 PastaCat - Wed Mar 25, 2009 9:34 am

I am currently being treated for Hypothyroidism with Levothyroxine. I do not feel as though the medication is working as it should be, and was wondering if a person can build a tolerance to this medication.
I have been diagnosed with ADD and have had similar problems with quickly building up a tolerance to almost every medication I tried and had to keep changing medications to continue to get results. I have the same problems with pain medications (aspirin, ibuprofen, vicodin...) however I do not have any types of "addictive" side effects/problems and can stop medications "cold turkey" without any problems.
If one can become "tolerant" to Levothyroxine what are my options?
 John Kenyon, CNA - Sat Apr 04, 2009 12:20 am

User avatar Hello --

While I'm not familiar with any documented cases of an acquired tolerance to thyroid replacement therapy, I do think there are some possible explanations for what's happening. First, with your unusual history of developing tolerance for various medications, it could be you are unique in this respect, and this may also turn out to be related to ADD as well. However, the more likely explanation is that the levels are sometimes difficult to fix, and it sometimes takes some tweaking. This would depend to a great extent on how much of your thyroid is non-functioning, as usually there is some production of thyroxine, and it may change over time (which is why levels must be monitored from time to time). If you've lost some formerly functioning thyroid tissue, the existing dose of Levothyroxine would have to be adjusted upward, and if the levels aren't right when checked, whatever the reason, they'll still need to be adjusted. If they are found to be correct, then your doctor is going to have to look at other possible causes for the symptoms you're experiencing and treat them accordingly. I suspect, however, that the levels may have dropped due to progressive shutdown of surviving thyroid tissue.

I hope this is helpful to you. Please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here